Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 38, NWS Mobile, AL

February 12, 2008Escambia County, Okaloosa County, Santa Rosa County, Florida; 4 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 12, 2008, 6:22 PM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; 4 counties in Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2008, 6:22 PM CST (00:22 UTC)
Expired
Feb 12, 2008, 7:15 PM CST
In force
53 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 77 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 12:34 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 130023
SVRMOB
ALC035-039-041-053-FLC033-091-113-130115-
/O.NEW.KMOB.SV.W.0038.080213T0022Z-080213T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
622 PM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF PENSACOLA...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITIES OF...FORT WALTON BEACH...DESTIN...
  CRESTVIEW...
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF NAVARRE...
  SOUTHEASTERN CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ANDALUSIA...
  SOUTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  EASTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 715 PM CST

* AT 620 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THESE STORMS    
  WERE LOCATED ALONG A LINE EXTENDING ALONG A LINE FROM 12 MILES     
  EAST OF EVERGREEN TO 13 MILES SOUTHEAST OF PENSACOLA...AND MOVING  
  EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DIXIE AND HAROLD BY 630 PM CST...
  SOUTH...RED LEVEL...LOANGO AND BRADLEY BY 635 PM CST...
  GALLIVER...PLEASANT HOME...BECK AND CANNON TOWN BY 640 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3163 8614 3152 8617 3098 8621 3097 8636
      3039 8637 3037 8653 3039 8661 3038 8681
      3030 8725 3148 8691 3154 8660 3153 8650
      3156 8649
TIME...MOT...LOC 0022Z 259DEG 35KT 3148 8673 3026 8705

$$
1 follow-up statement
000 
WWUS54 KMOB 130052
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
651 PM CST TUE FEB 12 2008

ALC035-053-FLC033-113-130101-
/O.CAN.KMOB.SV.W.0038.000000T0000Z-080213T0115Z/
ESCAMBIA AL-CONECUH AL-ESCAMBIA FL-SANTA ROSA FL-
651 PM CST TUE FEB 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SANTA ROSA...SOUTHEASTERN
ESCAMBIA...SOUTHEASTERN CONECUH AND EASTERN ESCAMBIA COUNTIES IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3098 8621 3097 8636 3045 8637 3043 8639
      3039 8637 3037 8653 3040 8679 3152 8661
      3153 8650 3156 8649 3163 8614
TIME...MOT...LOC 0051Z 259DEG 35KT 3153 8645 3032 8677

$$

ALC039-041-FLC091-130115-
/O.CON.KMOB.SV.W.0038.000000T0000Z-080213T0115Z/
COVINGTON AL-CRENSHAW AL-OKALOOSA FL-
651 PM CST TUE FEB 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR OKALOOSA...SOUTHERN CRENSHAW AND COVINGTON COUNTIES...

AT 649 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CLEARVIEW
TO 10 MILES SOUTHWEST OF MARY ESTHER...OR ALONG A LINE EXTENDING FROM
15 MILES NORTH OF ANDALUSIA TO 8 MILES SOUTHEAST OF NAVARRE...MOVING
EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SANFORD...ROSE HILL...RED OAK AND DOZIER BY 700 PM CST...
  CRESTVIEW AIRPORT...WATKINS BRIDGE...EODA AND OCEAN CITY BY 705 PM
  CST...
  NICEVILLE AND DESTIN BY 710 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3098 8621 3097 8636 3045 8637 3043 8639
      3039 8637 3037 8653 3040 8679 3152 8661
      3153 8650 3156 8649 3163 8614
TIME...MOT...LOC 0051Z 259DEG 35KT 3153 8645 3032 8677

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 5:45 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 12, 5:45 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CST TUE FEB 12 2008

.UPDATE...PACKAGE BEING UPDATED TO REFLECT CANCELLATION OF TOR WATCH
OVER WESTERN THIRD OF FA....ROUGHLY WEST OF TOMBIGBEE RIVER.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 3 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...WATERS FROM
     DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND WATERS FROM
     PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&

16
Hazardous weather outlook, Feb 12, 6:00 AM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST TUE FEB 12 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT
APPROACHING FROM THE WEST. DUE TO INCREASING VERTICAL SHEAR IN THE
LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH ENHANCE LIFT IN THE
UPPER LEVELS SOME STORMS MAY BECOME STRONG TO SEVERE. MOST OF THE
STRONGER THUNDERSTORMS WILL BE IN THE FORM OF A SQUALL LINE WHICH IS
FORECAST TO MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. AT THIS TIME A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT CONTINUES ACROSS THE FORECAST AREA THROUGH TONIGHT.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

OVER THE GULF COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...WINDS AND SEAS WILL INCREASE FROM THE SOUTH AS THE COLD
FRONT APPROACHES FROM THE WEST. WINDS AND SEAS WILL THEN BUILD FROM
THE NORTH AS THE COLD FRONT MOVES EAST OF THE MARINE AREA. AS A
RESULT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE LIKELY LATER
TODAY AND TONIGHT...CONTINUING THROUGH EARLY WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AT THIS TIME FORECAST MODELS DEPICT A DEEPENING AREA OF LOW PRESSURE
AND TRAILING COLD FRONT MOVING ACROSS THE CENTRAL GULF COAST REGION
OVER THE WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING
PATTERN LATER IN THE WEEK.

OVER THE MARINE AREA INCREASING WINDS AND SEAS CAN BE EXPECTED
FRIDAY THROUGH SUNDAY MAKING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Feb 12, 4:14 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CST TUE FEB 12 2008

ALZ061-063-122245-
LOWER MOBILE-UPPER MOBILE-
414 PM CST TUE FEB 12 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 413 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIG CREEK LAKE DAM...AND MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SNOW AND TANNER WILLIAMS...MOBILE AIRPORT...SEMMES...MAGNOLIA GROVE
GOLF COURSE...LOTT AND COLEMAN DAIRY RO...FOREST HILL...KUSHLA AND
EIGHT MILE THROUGH 445 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Local storm report, Feb 12, 5:26 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             WHISTLER                30.76N 88.10W
02/12/2008  E0.88 INCH       MOBILE             AL   BROADCAST MEDIA

0430 PM     TSTM WND DMG     2 S MOBILE AIRPORT      30.65N 88.24W
02/12/2008                   MOBILE             AL   STORM CHASER

            TREES DOWN

0446 PM     TSTM WND GST     MOBILE AIRPORT          30.68N 88.24W
02/12/2008  M57 MPH          MOBILE             AL   MESONET

            WIND GUSTS OF 57 MPH WERE OBSERVED AT THE USS ALABAMA
            BATTLESHIP. A WIND GUST OF 54 MPH WAS OBSERVED AT THE
            MOBILE DOWNTOWN AIRPORT, BROOKLEY FIELD.

0248 PM     TSTM WND DMG     NEW AUGUSTA             31.20N 89.04W
02/12/2008                   PERRY              MS   LAW ENFORCEMENT

            TREES DOWN ON CALVARY CHURCH ROAD.

0255 PM     TSTM WND DMG     MCHENRY                 30.71N 89.14W
02/12/2008                   STONE              MS   EMERGENCY MNGR

            TREES DOWN IN STONE COUNTY BLOCKING THE PERK SILVERMAN
            ROAD AT MP PARKER ROAD AND LAKE ROAD IN MCHENRY.

&&

GENEJ
Local storm report, Feb 12, 5:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FUNNEL CLOUD     DAUPHIN ISLAND          30.26N 88.11W
02/12/2008                   MOBILE             AL   PUBLIC

            PUBLIC REPORT OF FUNNEL CLOUD NEAR TOWER ON DAUPHIN
            ISLAND...REPORTED POWER LINES POPPING.

0300 PM     TSTM WND DMG     SAND HILL               31.35N 88.76W
02/12/2008                   GREENE             MS   PUBLIC

            PINE TREES BLOCKING JONES MCCLAIN ROAD.

0434 PM     TSTM WND DMG     MOBILE AIRPORT          30.68N 88.24W
02/12/2008                   MOBILE             AL   STORM CHASER

            NUMEROUS REPORTS OF TREES DOWN LOCATIONS SURROUNDING
            MOBILE REGIONAL AIRPORT.

0500 PM     TSTM WND GST     DAUPHIN ISLAND          30.26N 88.11W
02/12/2008  M74 MPH          MOBILE             AL   MESONET

            EAST END OF DAUPHIN ISLAND.

0507 PM     TSTM WND GST     DAUPHIN ISLAND          30.26N 88.11W
02/12/2008  M63 MPH          MOBILE             AL   MESONET

            COAST GUARD STATION EAST END OF DAUPHIN ISLAND.

&&

GENEJ
Local storm report, Feb 12, 6:09 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             DAPHNE                  30.60N 87.90W
02/12/2008  E0.88 INCH       BALDWIN            AL   TRAINED SPOTTER

            NEAR DAPHNE WAL-MART.

&&

GENEJ

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 6:07 PM CSTTornado WarningMOBSanta Rosa23 min
Feb 12, 6:33 PM CSTTornado WarningMOBOkaloosa, Santa Rosa42 min
Feb 13, 6:49 AM CSTFire Weather WatchMOBWalton23 hr
Feb 13, 6:49 AM CSTRed Flag WarningMOBWalton5 hr
Feb 12, 6:56 PM CSTSevere Thunderstorm WarningMOBCrenshaw34 min
Feb 12, 7:15 PM CSTSpecial Marine WarningMOB45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.